advertisement

Depression

Question
Posted by: Marilyn | 2019/03/29

Q.

Substitute for Effexor?

I have been on Effexor (now using Venlor) for the past 15 years or so. Also taking DYNA-LAMOTRIGINE - also for a number of years. I was originally prescribed the medication by a psychiatrist but due to financial constraints, I have just been getting repeat prescriptions from my GP. I now can no longer afford Venlor - I am financially unable to see a doctor at present so was wondering whether I can safely stop this medication or is there a substitute (cheaper) that I can use? Ideally, I would like to stop taking it entirely but I'm concerned about going back to my previous nightmare situation. Any suggestions you may have would be much appreciated. .

Expert's Reply

A.

Depression expert
- 2019/04/01

Hi Marilyn,
Effexor and Venlor are different trade names for the same drug, Venlafaxine.
There are other generics available ( same chemical, different trade names and prices ) and a pharmacist should be able to advise you on what's available and at what comparative prices.
Often, one is lucky and has one major depressive episode, maybe 2 : and may not need to remain on meds for life. The general rule was that after treating 3 separate episodes, one would consider remaining on the meds long-term. One problem that can arise when one, understandably, is trying to save money on consultations, is that it can cost more in the long run.
It's worth seeing the psychiatrist for confirmation that one really needs  to stay on the drug for over a year ; and when one arranges to pick up repeat prescriptions from the GP, he may not be able to check with you on your condition each time one may remain on meds for years needlessly.  It's wise to see the GP at least every 6 months to review chronic medication. 
Another important factor : with most drugs which affect brain function, certainly including antidepressants and drug like lamotrigine, they should not be stopped abruptly ( or one may experience unpleasant effects for a time ) but should be tapered off gradually.  This again, is best discussed with the doctor

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.